Alert archive / Florida / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Jacksonville, FL

March 9, 2003Columbia County, Suwannee County, Florida

NWS Jacksonville, FL issued this flash flood warning at Mar 9, 2003, 9:22 AM EST for Columbia County, Suwannee County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2003, 9:22 AM EST (14:22 UTC)
Expired
Mar 9, 2003, 12:30 PM EST
In force
3 hr
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Columbia County, FL, Suwannee County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 091424
FFWJAX
FLC023-121-091730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EST SUN MAR 9 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN NORTHERN FLORIDA
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 1230 PM EST

* AT 920 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER SUWANNEE AND COLUMBIA COUNTIES. 2 TO 4 INCHES 
  OF RAIN HAS FALLEN OVER THE PAST 6 HOURS...AND AN ADDITIONAL 1 TO  
  2 INCHES IS POSSIBLE THROUGH NOON.

* EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING
  OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
  ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
  OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
  TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE   
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO   
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED   
QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3013 8245 3003 8257 2988 8259 2985 8267
          3013 8310 3013 8320 3028 8322 3043 8313
          3043 8296 3032 8271 3046 8262 3059 8267
          3057 8247
$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 8:45 AM EST, 37 minutes earlier.

Area forecast discussion, Mar 9, 8:45 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EST SUN MAR 9 2003

PUBLIC...ANOTHER LARGE BATCH OF RAIN WITH EMDEDDED STRONG TSTMS
BEARING DOWN ON CWA. WL CONT FLOOD WATCH THRU THE DAY. WL ALLOW
DENSE FOG ADVISORY TO EXPIRE AT 9 AM...AS VSBYS AT OCF HAVE BEGUN TO
IMPV AND IT SHOULD BE ABOVE 1/4SM AT MOST LOCATIONS AFTER 9AM. WL
UPDT ZFP THEN. WL HAVE TO WATCH OHP/THP ESTIMATES FROM THE RADAR AS
AREAS IN THE SUWANNEE RIVER VLY MAY REQUIRE FLOOD WARNINGS IN A
COUPLE OF HOURS IF ANOTHER 2 TO 3 INCHES OF RAIN FALLS.

MARINE...WINDS WL BE ALL OVER THE COMPASS THIS AM...ARND 10 KTS OR
LESS...BUT AFTER SFC WAVE GOES THRU THIS AFTN...A NLY SURGE MAY
OCCUR LATE IN THE DAY WITH WINDS ARND 15-20 KTS...WL NEED TO WATCH
FOR THIS AND ADJUST FCST ACCORDINGLY.

FIRE WX...NO CONCERNS.

RIVER FLOODING...WL BE WORKING CLOSELY WITH SERFC AS RIVER LEVELS
MAY BE HEADING FROM THE MINOR INTO THE MODERATE FLOODING CATEGORIES
WITH ALL THE RAIN.

.JAX...
FL...FLOOD WATCH ZONES FLZ020>025.
GA...FLOOD WATCH ZONES GAZ132>136...GAZ149>154...GAZ162>166.

HESS/PETERSON/KERNS

************ PREVIOUS EARLY MORNING DISCUSSIONS BELOW ********

HAVE ISSUED FLOOD ADVISORY FOR HAMILTON AND SUWANNEE COUNTIES
THROUGH 9 AM.

HAVE ISSUED DENSE FOG ADVISORY FOR ALACHUA...MARION...PUTNAM...
ST. JOHNS AND FLAGLER COUNTIES THROUGH 9 AM.

.JAX...
FL...FLOOD WATCH ZONES FLZ020>025.
     DENSE FOG ADVISORY FLZ033-036>038-040 THRU 9 AM.
     FLOOD ADVISORY FOR FLZ020-021 THRU 9 AM.
GA...FLOOD WATCH ZONES GAZ132>136...GAZ149>154...GAZ162>166.

PUBLIC...SANDRIK
MARINE/AVIATION...ZAPPE

----------------------------------------------------------------

EARLY MORNING DISCUSSION...

MODELS IN VERY GOOD AGREEMENT THIS MORNING WITH GFS GENERALLY THE
PREFERRED MODEL. WILL MERGE MESO-ETA WIND FIELD INTO THE GRIDS THIS
MORNING TO TAKE ADVANTAGE OF BETTER DELINEATION OF A COASTAL TROUGH
FEATURE DEVELOPING BY TUESDAY.

TODAY...WARM FRONT MOVING NORTH ACROSS THE FORECAST AREA (FA) WITH
AN APPROACHING UPPER LEVEL IMPULSE/LEFT EXIT REGION OF UPPER JET
SHOULD WILL RESULT IN WIDESPREAD CONVECTION NORTH OF INTERSTATE 10
THIS MORNING. AS THE IMPULSE BEGINS TO TRANSIT THE REGION THE
CONVECTION/FRONTAL SYSTEM WILL BE DRIVEN SOUTHEAST ACROSS THE FA
THIS AFTERNOON. UNIDIRECTIONAL LOW LEVEL FLOW WITH SOME SPEED SHEAR
SUFFICIENT TO SUSTAIN SOME STORM ORGANIZATION. HOWEVER...STABILITY
SHOULD BE LIMITED WITH MARGINAL CONDITIONS FOR SEVERE WX. WILL
MENTION STRONG THUNDERSTORMS POSSIBLE WITH ISOLATED LARGE HAIL EVENTS
POSSIBLE. REFER TO THE SPC DAY ONE OUTLOOK FOR FURTHER DETAILS.

TONIGHT...AS THE FRONT CONTINUES TO PUSH SOUTHEAST WELL SEE MOST OF
THE PRECIP EXITING SOUTHEAST GEORGIA. WILL GO WITH SLIGHT CHANCE
(20%) FOR MOST OF NORTH FLORIDA...EXCEPT CHANCE (30-40%) OF SOUTHEAST
OF A LINE FROM ST AUGUSTINE TO NEWBERRY. ALL PRECIP CLEARS OUT OF THE
FA AROUND MIDNIGHT.

MONDAY THROUGH TUESDAY...NORTHEASTERLY SURGE BEGINS TO PUSH SOUTHWARD
ACROSS THE COASTAL WATERS AS HIGH PRESSURE BUILDS TO OUR NORTH AND
WEST. WILL INCREASE COASTAL/OFFSHORE CLOUDINESS A TAD IN RESPONSE TO
THIS SURGE BUT NO PRECIPITATION EXPECTED.  INLAND LOOKING CLEAR
TO PARTLY CLOUDY WITH GOOD DRYING POTENTIAL.

EXTENDED...WILL ADJUST EXTENDED GRIDS WHEN THE EXTENDED PORTION OF
GFS (MRF) COMES OUT. OVERALL EXTENDED LOOKING GOOD WITH NEAR CLIMO
CONDITIONS THIS WEEK.

MARINE...NO HEADLINES EXPECTED FOR THIS PACKAGE. NEXT MARINE FEATURE
WILL BE THE SURGE EARLY THIS WEEK...WHICH MAY REQUIRE SMALL CRAFT
EXERCISE CAUTION FOR OUR NORTHERN WATERS.

FCSTID =    5
AMG   69  51  69  48 /  90   0   0   0
SSI   68  51  66  48 / 100  10   0   0
JAX   73  54  69  52 / 100  20   0   0
SGJ   73  57  71  55 /  80  20   0   0
GNV   76  57  76  52 /  80  20   0   0
OCF   79  59  77  53 /  70  30   0   0
Hazardous weather outlook, Mar 9, 5:00 AM EST, 4 hours 22 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WATCH FOR SOUTHEAST GEORGIA AND EXTREME NORTH FLORIDA...
...STRONG THUNDERSTORMS POSSIBLE...

GENERAL RAINFALL AMOUNTS OF ONE INCH ARE EXPECTED WITH ISOLATED
HIGHER AMOUNTS UP TO THREE INCHES ARE POSSIBLE TODAY. THIS MAY
FURTHER AGGRAVATE THE ONGOING RIVER FLOODING. ADDITIONALLY...
LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL ALSO BE
POSSIBLE MAINLY FOR AREAS NORTH OF INTERSTATE 10.

A FEW STORMS MAY BECOME STRONG TODAY.  HAIL TO ONE HALF INCH...WIND
GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH TODAYS
STORMS.

OTHERWISE... NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

RIVER FLOODING WILL CONTINUE INTO MID-WEEK.

OTHERWISE...  NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED FOR STRONGER STORMS.
ADDITIONALLY...SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT
FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 9, 3:30 AM EST, 5 hours 52 minutes before
FLZ020-021-090915-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EST SUN MAR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON AND NORTHERN SUWANNEE
COUNTIES THROUGH 415 AM EST...

AT 330 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES NORTHWEST OF SUWANNEE RIVER
STATE PARK...OR ABOUT 7 MILES NORTHEAST OF MADISON...MOVING EAST AT
25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SUWANNEE RIVER STATE PARK...JENNINGS...CROSSROADS...JASPER AND
SUWANNEE SPRINGS THROUGH 415 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 9, 4:13 AM EST, 5 hours 9 minutes before
FLZ020>022-091000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 AM EST SUN MAR 9 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...NORTHERN SUWANNEE AND
NORTHERN COLUMBIA COUNTIES THROUGH 5 AM EST...

AT 413 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTHEAST OF JASPER TO 6 MILES SOUTHWEST OF LIVE OAK...MOVING
EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND JASPER...SUWANNEE SPRINGS...LIVE OAK...HOUSTON...
WELLBORN...WHITE SPRINGS...SUWANNEE VALLEY AND WINFIELD THROUGH 500
AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 9, 5:05 AM EST, 4 hours 17 minutes before
FLZ023-091100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 AM EST SUN MAR 9 2003

...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING MOVING INTO BAKER
COUNTY...

THROUGH 6 AM...A STRONG THUNDERSTORM WILL MOVE EAST ACROSS BAKER
COUNTY WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. VISIBILITY ON
INTERSTATE 10 WILL BE SEVERELY REDUCED IN HEAVY RAIN. HAIL UP TO ONE
HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

SANDRIK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:57 AM ESTFlash Flood WarningJAXBaker, Union3 hr
Mar 9, 12:04 PM ESTSevere Thunderstorm WarningJAXPutnam41 min
Mar 9, 12:14 PM ESTSevere Thunderstorm WarningJAXFlagler46 min

Nearby

Flash Flood Warnings in Florida, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.